North Dakota, 2010

Tornadoes and Flash Flood in North Dakota, May 24, 2010

May 24, 2010 · NWS BIS · 40 events in 18 counties and zones

A surface warm front continued to lift slowly north across southern North Dakota during the day on Monday, May 24th, in advance of a potent upper level trough racing northeast across the Rocky Mountains and towards the Northern Plains. Tornado Watch number 215 was issued by mid afternoon in anticipation of rapid thunderstorm development and intensification once mass divergence associated with…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.9 million
Crop damage
$100,000
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A surface warm front continued to lift slowly north across southern North Dakota during the day on Monday, May 24th, in advance of a potent upper level trough racing northeast across the Rocky Mountains and towards the Northern Plains. Tornado Watch number 215 was issued by mid afternoon in anticipation of rapid thunderstorm development and intensification once mass divergence associated with the upper wave spread across the region. An elevated threat for tornadoes existed along the warm front due to favorable low level vertical shear parameters.

Numerous severe thunderstorm and tornado warnings were issued from late in the afternoon till later in the evening. Several reports of large hail, multiple reports of severe thunderstorm winds, and several reports of funnel clouds and tornadoes were received during this event. The number of confirmed tornadoes was two.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 24, 1:24 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, May 24, 1:24 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM CDT MON MAY 24 2010

.SYNOPSIS...ON GOING SEVERE WEATHER WITH TORNADO WATCH CURRENTLY
IN EFFECT SOUTH CENTRAL AND EAST UNTIL 10 PM CDT. MOIST FLOW OVER
WARM FRONTAL BOUNDARY ACROSS NORTHERN SOUTH DAKOTA CREATING
FAVORABLE ENVIRONMENT FOR SEVERE STORMS SOUTH CENTRAL AND
EAST...ALSO HEAVY RAIN. AS THE SYSTEM DEPARTS TONIGHT I EXPECT
STRONG SOUTHWEST WINDS TO BE A THREAT TUESDAY. HAVE LEFT THE HIGH
WIND WATCH IN PLACE.

&&

.SHORT TERM...MADE ONLY MINOR CHANGES TO CURRENT FORECAST WITH
FLASH FLOOD WATCH CONTINUING ACROSS THE JAMES RIVER VALLEY THROUGH
THIS EVENING. POTENTIAL EXISTS FOR HEAVY RAIN WEST. FLASH FLOOD
GUIDANCE IS HIGHER THERE. WILL MENTION HEAVY RAIN SOUTH AND EAST.

AS MENTION IN THE SYNOPSIS...THERE IS A SIGNIFICANT THREAT OF
SEVERE STORMS AND TORNADOES ACROSS SOUTHERN AND EASTERN NORTH
DAKOTA. AS THE SYSTEM LIFTS OUT...THE REGION BECOMES OVERPLAYED
SOUTHWEST FLOW ALOFT WITH SUBSIDENCE LIKELY TO MIX DOWN TO THE
SURFACE. THIS ALONG WITH GRADIENT WINDS SHOULD KEEP THE POTENTIAL
FOR HIGH WIND CRITERIA GOING TUESDAY. ALL THIS LIFTS OUT AND ENDS
TUESDAY NIGHT...LEAVING WEDNESDAY AND THURSDAY QUIET.

.LONG TERM...FRIDAY THROUGH MONDAY...
EXTENDED PERIOD WILL BEGIN DRY FRIDAY BUT BY SATURDAY AND SUNDAY I
EXPECT AN INCREASE IN THE LIKELIHOOD FOR A WET AND WINDY PERIOD.
THIS MAY EXTEND INTO MONDAY DEPENDING ON SPEED AND TRACK OF UPPER
LEVEL FEATURES.

.AVIATION...MULTIPLE HAZARDS TO AVIATION CONTINUE THIS PERIOD.
SIGNIFICANT THUNDERSTORMS WITH SEVERE POTENTIAL...(LARGE HAIL/
WINDS GRATER THAN 50KTS AND THE POTENTIAL FOR TORNADOES) EXIST
ACROSS SOUTH CENTRAL AND EAST CENTRAL NORTH DAKOTA. KBIS/KJMS THE
MOST LIKELY TO SEE THUNDERSTORMS AT OR IN THE VICINITY OF THE
AIRPORTS. KDIK WILL SEE IFR CIGS AS EASTERLY UPSLOPE HOLDS LOW
CLOUDS IN PLACE. THIS WILL ALSO BE POSSIBLE AT KBIS.

&&

.HYDROLOGY...

MORE RAIN SHOWERS AND THUNDERSTORMS MOVING THROUGH THE FORECAST AREA
WILL HAVE AN INCREASED EFFECT ON LOCAL STREAMS OVER THE NEXT FEW
DAYS.  A NUMBER OF AREAS HAVE RECORDED ALMOST TWO INCHES OF RAIN
FROM THE PAST WEEKEND THROUGH MONDAY MORNING.  THIS HAS LIKELY
CREATED SOME VERY LOCALIZED FLASH FLOODING OF SMALL STREAMS AND
DRAINAGES...BUT HAS NOT CREATED FLOODING OF THE BIGGER RIVERS AND
STREAMS.  THIS PATTERN WILL CONTINUE THROUGH LATE MONDAY AS
MORE...AND POSSIBLY EVEN STRONGER...THUNDERSTORMS PASS THROUGH
SOUTHERN AND CENTRAL NORTH DAKOTA.  EVEN WITH THE RECENT WET WEATHER
AND INCOMING RAINS...THE BIGGER RIVERS AND STREAMS ARE STILL
UNLIKELY TO EXPERIENCE WIDESPREAD FLOODING ALTHOUGH HIGHER WATER
WILL BECOME MORE NOTED IN MANY AREAS.

THE LOWER JAMES RIVER NEAR LUDDEN CURRENTLY HAS A STAGE OF 13.4 FEET
AND IS THE ONLY RIVER CURRENTLY ABOVE FLOOD STAGE IN THE BISMARCK
FORECAST AREA.  WHILE THE LOWER JAMES WILL RISE SLIGHTLY OVER THE
NEXT FEW DAYS...IT WILL NOT LIKELY REACH THE MODERATE FLOOD STAGE OF
14 FEET.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
NDZ001>005-009>013-017>023-031>036-040>046.

WIND ADVISORY UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR NDZ001>004-
009>012-017-018-031>033-040-041-043-044.

FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR NDZ005-013-023-025-
036-037-047-048-050-051.

&&

SHORT TERM...ABELING
AVIATION...ABELING/AYD
LONG TERM...AYD/ABELING
HYDROLOGY...SCHLAG
Hazardous weather outlook, May 24, 2:51 AM MST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CDT MON MAY 24 2010

NDZ001>004-009>012-017>022-031>035-040>046-251000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-
451 AM CDT MON MAY 24 2010 /351 AM MDT MON MAY 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY
RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST.
ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS
AFTERNOON AND EVENING.

STRONG WINDS AHEAD OF SURFACE LOW PRESSURE WILL DEVELOP WEST AND
NORTH CENTRAL THIS AFTERNOON WITH GUSTS TO NEAR 45 MPH POSSIBLE.
SEE WWW.WEATHER.GOV FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW
PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60
MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST
AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY.

THERE IS SLIGHT CHANCE FOR THUNDERSTORMS WEST AND SOUTH WEDNESDAY
NIGHT. THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS FAR
NORTHWEST AND NORTH CENTRAL THURSDAY NIGHT INTO FRIDAY.

A BETTER CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND
SUNDAY. MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED
THREAT FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT. HOWEVER...THE UNCERTAINTY REMAINS HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

NDZ005-013-023-025-036-037-047-048-050-051-251000-
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
451 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY
RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST.
ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS
AFTERNOON AND EVENING.

THERE IS POTENTIAL FOR VERY HEAVY RAIN WITH THIS SYSTEM ACROSS
CENTRAL NORTH DAKOTA. BE PREPARED FOR HEAVY RAINS THAT MAY CAUSE
FLASH FLOODING...AND FLOODING OF LOW LYING AREAS TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW
PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60
MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST
AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY.

A CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND SUNDAY.
MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED THREAT
FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
HOWEVER...THE UNCERTAINTY REMAINS HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

NH

In the hours before

Special weather statement, May 24, 1:18 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
318 PM CDT MON MAY 24 2010

NDZ043-044-242130-
BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BOWMAN...HETTINGER
218 PM MDT MON MAY 24 2010

AT 220PM MDT...DOPPLER RADAR WAS INDICATING AN AREA OF SHOWERS AND
THUNDERSTORMS OVER NORTHWESTERN SOUTH DAKOTA MOVING NORTH AT AROUND
40 MPH. THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING QUARTER
SIZE HAIL...VERY HEAVY RAIN...AND STRONG WINDS IN NORTHWESTERN
SOUTH DAKOTA. EXPECT THESE THUNDERSTORMS TO MOVE INTO BOWMAN AND
ADAMS COUNTIES BY 330 PM MDT. IF YOU SEE A THUNDERSTORM APPROACH...HEAD
INDOORS AND TUNE INTO YOUR LOCAL MEDIA OUTLET OR NOAA WEATHER RADIO
FOR FURTHER UPDATES.

KS/TSW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 5 hail, 4 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Hettinger

When
May 24, 3:19 PM MST to 3:21 PM MST
Where
Hettinger County, 9.72 mi S of New England
Reported by
Law Enforcement
Coordinates
46.390, -102.870

Two funnel clouds were reported along Highway 22 south of New England.

Thunderstorm Wind, Hettinger

When
May 24, 3:30 PM MST to 3:40 PM MST
Where
Hettinger County, 0.84 mi SW of Mott
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
COOP Observer
Coordinates
46.370, -102.330

Severe thunderstorm wind gusts resulted in shingle damage to a home and three to five inch diameter trees broken.

Thunderstorm Wind, McIntosh

When
May 24, 5:00 PM CST to 5:15 PM CST
Where
McIntosh County, 13.2 mi ENE of Ashley
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
46.110, -99.120

Strong straight line winds associated with a severe thunderstorm resulted in damage to farm outbuildings.

Thunderstorm Wind, Grant

When
May 24, 4:00 PM MST to 4:15 PM MST
Where
Grant County, 11.75 mi S of New Leipzig
Measured
74 kt (85 mph) estimated gust
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
46.200, -101.950

Straight line winds associated with a severe thunderstorm destroyed two outbuildings on a farm. The wind speed was estimated based on the damaged observed during a storm survey.

Hail, Stark

When
May 24, 4:05 PM MST to 4:14 PM MST
Where
Stark County, 0.47 mi W of Lefor
Measured
1.75 in hail
Reported by
Mesonet
Coordinates
46.680, -102.560

No damage was reported.

Tornado, Sioux

When
May 24, 4:05 PM MST to 4:10 PM MST
Where
Sioux County, 50.37 mi W of Selfridge to 50.36 mi W of Selfridge
Rating
EF1
Path length
0.73 mi
Path width
40 yd
Continued into
Grant, Nd (BIS)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
46.040, -101.980

A tornado touched down in western Sioux County and crossed into southwest Grant County. Damage was sustained to a roof on a farmstead in Sioux County. Based on a storm survey of the area damage was consistent with a low end EF1 tornado. From that it was determined that wind speeds were around 90 mph. The tornado crossed into Grant County. See the tornado entry for Grant County.

Tornado, Grant

When
May 24, 4:10 PM MST to 4:15 PM MST
Where
Grant County, 22.11 mi S of New Leipzig to 21.22 mi S of New Leipzig
Rating
EF1
Path length
0.9 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
46.051, -101.980

This tornado crossed into southwest Grant County from western Sioux County. See the tornado entry for Sioux County. The tornado hit no structures in Grant County, but did do damage in Sioux County. It was rated low end EF1 with estimated winds of 90 mph.

Thunderstorm Wind, La Moure

When
May 24, 5:10 PM CST to 5:25 PM CST
Where
La Moure County, 12.94 mi WSW of Edgeley
Measured
91 kt (105 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
46.325, -98.963

Extreme straight line winds associated with a severe thunderstorm caused extensive damage north of Kulm. Visual inspection of storm survey photos indicate estimated winds of 90 to 105 mph. The worst damage and highest estimated winds occurred roughly 2 miles north-northwest of Kulm where 4 large grain bins were destroyed and heavy damage was sustained to a shop on a farmstead. Also, one wall was destroyed and the roof collapsed on a large machine shed, and several pieces of farm machinery had damage from being blown over. Preliminary damage estimates indicated one million dollars to this one location. Other areas north of Kulm also sustained damage from the straight line wind gusts, but not as severe.

Thunderstorm Wind, La Moure

When
May 24, 5:10 PM CST to 5:25 PM CST
Where
La Moure County, 10.12 mi SSW of Jud
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
46.380, -98.944

Extreme straight line winds associated with a severe thunderstorm caused extensive damage north of Kulm. Visual inspection of storm survey photos indicate estimated winds of 90 to 105 mph. The strong winds blew off the sheet metal on a building on this farmstead.

Thunderstorm Wind, La Moure

When
May 24, 5:10 PM CST to 5:25 PM CST
Where
La Moure County, 7.9 mi SSW of Jud
Measured
78 kt (90 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
46.410, -98.924

Extreme straight line winds associated with a severe thunderstorm caused extensive damage north of Kulm. Visual inspection of storm survey photos indicate estimated winds of 90 to 105 mph. The strong winds blew off the sheet metal on a barn, did damage to a garage wall, snapped some trees, and bent metal on a shop on this farmstead.

Thunderstorm Wind, La Moure

When
May 24, 5:10 PM CST to 5:25 PM CST
Where
La Moure County, 10.7 mi SW of Jud
Measured
78 kt (90 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
46.398, -99.019

Extreme straight line winds associated with a severe thunderstorm caused extensive damage north of Kulm. Visual inspection of storm survey photos indicate estimated winds of 90 to 105 mph. Four farmsteads in this area had damage. Damage included farm machinery tipped over, damage to grain bins, and a few farm outbuildings destroyed.

Hail, Dickey

When
May 24, 5:15 PM CST to 5:21 PM CST
Where
Dickey County, 0.48 mi W of Ellendale
Measured
1.25 in hail
Reported by
Mesonet
Coordinates
46.000, -98.530

Thunderstorm Wind, Grant

When
May 24, 4:20 PM MST to 4:27 PM MST
Where
Grant County, 9.67 mi N of Carson
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
46.560, -101.570

Strong straight line winds associated with a severe thunderstorm resulted in several large evergreen and cottonwood trees to become uprooted or were blown over. The wind speed was estimated from a storm survey.

Flash Flood, Stutsman

When
May 24, 5:35 PM CST to 7:30 PM CST
Where
Stutsman County, 10 mi SW of Jamestown to 10 mi NW of Jamestown
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
46.798, -98.850

Flash flooding was reported in and around the Jamestown area due to very heavy thunderstorm rains. Several streets had several feet of water and minor damage was done to buildings by flood waters. Some county roads outside the city had water over them. Significant damage was not reported.

Thunderstorm Wind, Adams

When
May 24, 4:37 PM MST to 4:42 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.000, -102.640

Thunderstorm Wind, Stutsman

When
May 24, 5:37 PM CST to 5:42 PM CST
Where
Stutsman County, 0.84 mi NW of Jamestown
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.910, -98.710

Thunderstorm Wind, Morton

When
May 24, 5:50 PM CST to 6:05 PM CST
Where
Morton County, 4.74 mi E of Almont
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
46.730, -101.400

Strong straight line winds associated with a severe thunderstorm tore the roof off of a farm outbuilding, broke off tree branches, blew down a small wind turbine, and pushed a large old barn so that it now leans towards the north. Wind speed was estimated from the visual inspection of damage during a storm survey.

Hail, Morton

When
May 24, 5:54 PM CST to 6:01 PM CST
Where
Morton County, Glen Ullin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.820, -101.830

Hail, Morton

When
May 24, 5:54 PM CST to 6:01 PM CST
Where
Morton County, 0.47 mi W of Hebron
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.900, -102.040

Thunderstorm Wind, Morton

When
May 24, 6:00 PM CST to 6:08 PM CST
Where
Morton County, 0.69 mi N of Flasher
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.460, -101.230

Numerous tree branches were blown down in Flasher from severe thunderstorm wind gusts.

Thunderstorm Wind, Morton

When
May 24, 6:15 PM CST to 6:45 PM CST
Where
Morton County, 1 mi N of New Salem to 8.17 mi NNE of New Salem
Measured
83 kt (96 mph) estimated gust
Property damage
$1.3 million
Reported by
NWS Storm Survey
Coordinates
46.864, -101.420

A large fertilizer building north of New Salem sustained heavy damage from extreme straight line winds associated with a severe thunderstorm. Visual inspection of the damage conducted during a storm survey indicates estimated winds of 95 mph. Much of the damage was to the roof of the building, in which much of the metal roof was peeled back and blown off to the north. Preliminary damage was estimated at over one million dollars to the building and loss of fertilizer.

Additional damage from severe thunderstorm winds was observed north-northeast of New Salem towards the Morton County and Oliver County border. Several farms had damage to outbuildings, trees, and farm equipment. Damage here was estimated at one quarter of a million dollars.

Thunderstorm Wind, Oliver

When
May 24, 6:21 PM CST to 6:27 PM CST
Where
Oliver County, 2.82 mi W of Center
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.120, -101.360

Very heavy rain accompanied the strong thunderstorm winds.

Tornado, Sioux

When
May 24, 6:09 PM MST to 6:13 PM MST
Where
Sioux County, 6.08 mi NNW of Ft Yates to 6.66 mi NNW of Ft Yates
Rating
EF0
Path length
1.35 mi
Path width
35 yd
Property damage
$5,000
Reported by
COOP Observer
Coordinates
46.155, -100.697

This tornado was not reported to the National Weather Service in real time. It was determined, based on information gathered, that this tornado formed north-northwest of Fort Yates, and moved northeast. There were no injuries. Reports indicate very minor damage to fences and a trailer home. There were no injuries. From that it was determined that this was an EF0 tornado with wind speeds then estimated, based on the EF Scale, at about 70 mph.

Hail, Burleigh

When
May 24, 7:24 PM CST to 7:29 PM CST
Where
Burleigh County, 2.74 mi ESE of (Bis)bismarck Muni A
Measured
1 in hail
Reported by
Public
Coordinates
46.760, -100.700

Thunderstorm Wind, Burleigh

When
May 24, 7:35 PM CST to 8:05 PM CST
Where
Burleigh County, 2.75 mi W of Driscoll to 0.49 mi SE of Arena
Measured
74 kt (85 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
46.849, -100.188

A farmstead one mile west of Driscoll sustained damage to two outbuildings. Tree damage was evident from just north of Driscoll, northward to Arena. A farmstead five miles south of Arena had one outbuilding damaged. The damage was indicative of severe thunderstorm straight line winds up to 85 miles per hour.

Thunderstorm Wind, Emmons

When
May 24, 7:40 PM CST to 7:59 PM CST
Where
Emmons County, Linton
Measured
70 kt (81 mph) estimated gust
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
46.270, -100.230

Strong winds associated with a severe thunderstorm resulted in moderate damage within the city of Linton. Parts of the roof were torn off of the Linton fire hall and several trees were blown down. Reports of damage to other roofs in Linton and several power lines blown down were also received.

Thunderstorm Wind, Burleigh

When
May 24, 7:44 PM CST to 7:51 PM CST
Where
Burleigh County, Wing
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
47.130, -100.280

Damage was reported near Wing from severe thunderstorm wind gusts. Several trees and power lines were blown down, along with damage to a deck on a home.

Thunderstorm Wind, Burleigh

When
May 24, 7:47 PM CST to 7:58 PM CST
Where
Burleigh County, 2 mi E of Arena
Measured
78 kt (90 mph) estimated gust
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
47.130, -100.127

A farmstead two miles east of Arena sustained heavy damage from severe thunderstorm straight line winds. One outbuilding was destroyed, a television antenna was blown down, roof damage was sustained to the home and another outbuilding, and several trees had damage. The severity of the damage was indicative of winds up to 90 miles per hour.

Thunderstorm Wind, Emmons

When
May 24, 7:51 PM CST to 7:59 PM CST
Where
Emmons County, 0.48 mi E of Strasburg
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
46.130, -100.160

Twenty inch in diameter trees were reported blown down from severe thunderstorm wind gusts.

Thunderstorm Wind, Burleigh

When
May 24, 7:53 PM CST to 7:58 PM CST
Where
Burleigh County, 2.8 mi S of Driscoll
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
46.810, -100.120

Thunderstorm Wind, Burleigh

When
May 24, 7:53 PM CST to 7:58 PM CST
Where
Burleigh County, 2.52 mi E of Moffit
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
46.682, -100.227

Peak thunderstorm wind gust reported at the Long Lake National Wildlife Refuge.

Thunderstorm Wind, Kidder

When
May 24, 8:00 PM CST to 8:11 PM CST
Where
Kidder County, 5.55 mi S of Tuttle
Measured
65 kt (75 mph) estimated gust
Property damage
$55,000
Reported by
Mesonet
Coordinates
47.070, -99.990

Severe thunderstorm wind gusts damaged a shed and destroyed a garage.

Tornado, Kidder

When
May 24, 8:00 PM CST to 8:10 PM CST
Where
Kidder County, 6.55 mi SSE of Tuttle to 4.31 mi SSE of Tuttle
Rating
EF1
Path length
2.35 mi
Path width
70 yd
Property damage
$250,000
Reported by
Public
Coordinates
47.063, -99.926

The public reported damage to farms in the area. Most of the damage was caused by thunderstorm winds, however, the damage in one area was descriptive of a tornado. The farmer with the worst damage described objects scattered about in east, north, northwest, and west directions. His description of the debris field indicated that this was likely a tornado. Vehicles were damaged, along with garages, stalls, and barns. Trees were uprooted. One garage was blown to the west, while animal feeders were blown to the east. Based on the description of damage it was determined that this was an EF1 tornado. From that the estimated wind speed was around 100 mph.

Thunderstorm Wind, Logan

When
May 24, 8:00 PM CST to 8:20 PM CST
Where
Logan County, 6 mi W of Napoleon to 2 mi NW of Napoleon
Measured
78 kt (90 mph) estimated gust
Property damage
$500,000
Crop damage
$100,000
Reported by
Newspaper
Coordinates
46.500, -99.896

There was significant damage to farms from about six miles west of Napoleon to about two miles northwest of Napoleon. Damage was done to pole barns and other outbuildings. Six power poles were snapped and one cow was killed in the area west of Napoleon. There was also crop damage.

Thunderstorm Wind, Kidder

When
May 24, 8:24 PM CST to 8:30 PM CST
Where
Kidder County, 4.93 mi S of Tappen
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.800, -99.640

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Wells

When
May 24, 8:30 PM CST to 8:45 PM CST
Where
Wells County, 4.43 mi ENE of Chaseley
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
47.470, -99.710

Strong winds associated with a severe thunderstorm caused some damage to a home.

Thunderstorm Wind, Wells

When
May 24, 8:30 PM CST to 8:45 PM CST
Where
Wells County, 1.97 mi SW of Hurdsfield
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
47.430, -99.930

Strong winds associated with a severe thunderstorm blew over a semi trailer near Hurdsfield.

Thunderstorm Wind, Sheridan

When
May 24, 8:30 PM CST to 8:50 PM CST
Where
Sheridan County, 1 mi W of Martin to 1 mi E of Martin
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
47.830, -100.142

There was damage to an outbuilding on a farm and to trees. Heavy rain accompanied the strong thunderstorm winds.

Thunderstorm Wind, Wells

When
May 24, 8:36 PM CST to 8:51 PM CST
Where
Wells County, 1.48 mi W of Harvey
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
Newspaper
Coordinates
47.767, -99.932

Very strong winds associated with a severe thunderstorm damaged a building at the Harvey airport and also blew over numerous trees and some power lines. Other structural damage was also sustained in and around the Harvey area.

Thunderstorm Wind, Pierce

When
May 24, 8:58 PM CST to 9:08 PM CST
Where
Pierce County, 3.72 mi NNE of Balta
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.220, -100.000

Very heavy rain accompanied the severe thunderstorm winds.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228005, 228011, 228012, 228037, 227993, 228058, 228085, 228112, 228115, 228116, 228119, 227994, 228120, 237710, 228121, 228122, 228130, 227995, 227996, 228131, 228137, 228142, 228145, 227998, 238186, 228156, 228169, 238191, 228159, 228165, 228176, 228171, 237717, 246736, 228172, 228434, 228437, 228443, 228441, 228439.